Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 151, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 20, 2018, 2:36 PM MST for Yavapai County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2018, 2:36 PM MST (21:36 UTC)
- Expired
- Aug 20, 2018, 3:15 PM MST
- In force
- 39 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 81 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1992 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
839
WUUS55 KFGZ 202136
SVRFGZ
AZC025-202215-
/O.NEW.KFGZ.SV.W.0151.180820T2136Z-180820T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
236 PM MST MON AUG 20 2018
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
* Until 315 PM MST
* At 235 PM MST, a severe thunderstorm was located near Cherry, or 15
miles west of Camp Verde, moving north at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Clarkdale, Verde Village, Cherry, Page Springs, Bridgeport,
Cottonwood, Cornville, Jerome, Mingus Mountain Campground,
Playground Group Campground, Potato Patch Campground, Tuzigoot
National Monument, Dead Horse Ranch State Park and Powell Springs
Campground.
This includes the following highways...
State Route 260 between mile markers 207 and 213.
State Route 89A between mile markers 329 and 363.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3453 11204 3460 11225 3489 11226 3478 11182
TIME...MOT...LOC 2135Z 201DEG 10KT 3464 11212
HAIL...1.75IN
WIND...60MPH
$$
SUk1 follow-up statement
555
WWUS55 KFGZ 202216
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
316 PM MST MON AUG 20 2018
AZC025-202225-
/O.EXP.KFGZ.SV.W.0151.000000T0000Z-180820T2215Z/
Yavapai-
316 PM MST MON AUG 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3453 11204 3460 11225 3489 11226 3478 11182
TIME...MOT...LOC 2215Z 201DEG 10KT 3472 11208
$$
41What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:14 AM MST, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 20, 10:14 AM MST, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1014 AM MST Mon Aug 20 2018 .SYNOPSIS...Expect limited storm activity today, with isolated storms over Yavapai and Coconino counties. A significant moisture increase will develop later tonight through Tuesday, with showers and thundertorms becoming likely. This moisture will stay around for the remainder of the week, with a good chance of afternoon and evening showers and thunderstorms each day. && .UPDATE...Little change to the forecast this morning. Monsoonal moisture is pushing north with dew points already in the upper 50's south of the Mogollon Rim and in Yavapai County, and in the low 50's in Coconino County. Strong southerly to southwesterly flow will continue to to push moisture into Navajo and Apache Counties this afternoon and evening leading to increased pops in these areas. A concern to watch for is strong thunderstorms in Yavapai County later this evening and over night caused by out flow from earlier convective activity. && .PREV DISCUSSION /420 AM MST/...Deeper moisture along and south of the Mogollon Rim will be sufficient for isolated or scattered storms today, possibly even pushing northward by afternoon, as southwest flow increases. The ridge position will be east of Arizona by tonight, with a weak trough settling over the northern Great Basin. An upper level disturbance moving north through the Gulf of California tonight will bring a substantial moisture increase to the area on Tuesday. Showers and thunderstorms will become widespread, all the way northward to the Utah border. A favorable flow pattern will remain in place all week. Expect an active convective pattern, enhanced by the presence of shear. There are some differences by the weekend and early next week, with some models bringing in a trough and drying us out. Confidence is low and will keep a standard monsoon forecast in the seven day period for now. && .AVIATION...For the 18Z package...Mainly VFR conditions over the next 24 hours with localized gusty afternoon winds for KGCN and KINW. After 19Z, be on the lookout for isolated afternoon and evening thunderstorms, through 04Z, along a line southwest of KPGA- KINW-KSOW. Anticipate areas of MVFR/IFR conditions and gusty/erratic winds within the vicinity of thunderstorms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Today will see locally breezy south to southwest winds with isolated showers and thunderstorms from the Kaibab Plateau to the White Mountains southward. Moisture will continue to push across Arizona tonight through Tuesday with an increasing chance for showers and thunderstorms. Cooler on Tuesday by 5 to 10 degrees. .Wednesday through Friday...Monsoon moisture will remain in place across northern Arizona with a good chance of showers and thunderstorms each day. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DB/Peterson AVIATION...NL FIRE WEATHER...McCollum For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 20, 9:01 AM MST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
901 AM MST MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM TORNADO 6 S COSNINO 35.11N 111.47W
08/18/2018 COCONINO AZ TRAINED SPOTTER
TIME LAPSE VIDEO SHOWS NARROW TORNADO AT
APPROXIMATELY 30 DEGREE ANGLE TO THE GROUND
PERSISTING FOR SEVERAL MINUTES.
&&
NWS FLAGSTAFFSpecial weather statement, Aug 20, 1:40 PM MST, 56 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 140 PM MST MON AUG 20 2018 AZZ008-015-037-038-202130- Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County Mountains-Oak Creek and Sycamore Canyons- 140 PM MST MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 230 PM MST... At 139 PM MST, Doppler radar was tracking a cluster strong thunderstorms along a line extending from 6 miles north of Clarkdale to 9 miles northeast of Perkinsville. Movement was northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Raymond Boy Scout Camp and White Horse Lake Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3489 11184 3531 11186 3503 11215 3473 11214 TIME...MOT...LOC 2039Z 226DEG 11KT 3485 11209 3501 11210 JDS
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:40 PM MST | Special Weather Statement | FGZ | 50 min | |
| Aug 20, 3:08 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 20, 4:09 PM MST | Special Weather Statement | FGZ | 36 min | |
| Aug 20, 4:32 PM MST | Areal Flood Advisory | FGZ | Navajo | 118 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.